Alert archive / Tennessee / Flash Flood Warnings in 2022

Flash Flood Warning 15, NWS Memphis, TN

August 5, 2022Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 5, 2022, 5:22 PM CDT for Shelby County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2022, 5:22 PM CDT (22:22 UTC)
Expired
Aug 5, 2022, 6:05 PM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Shelby County, TN

The radar

The Memphis radar (KNQA), 18 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:27 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 5, 3:27 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
327 PM CDT Fri Aug 5 2022

.DISCUSSION...
Showers and storms have diminished over the area this afternoon.
Heavy rainfall fell across portions of the area this morning and
continued into the afternoon hours in spots. Some places picked up
over 3 inches of rain as rain and storms were training and
backbuilding over the same areas. The good news is that rain
chances will remain in the forecast, but coverage over the next
few days will be more limited. Expect a little bit drier day for
Saturday and Sunday with highs in the low 90s. We will remain on
the outskirts of the Bermuda high allowing moisture to remain
abundant in the atmosphere helping those afternoon shower chances.
Guidance still points to a front approaching the area by Wednesday
or Thursday next week. This would bring another shot of showers
and storms to the Mid South. This will bring temperatures down
into the 80s and give us more rain to catch up on yearly totals.

&&

.AVIATION...
Scattered showers and a few embedded thunderstorms (VCTS) may
persist at least into mid afternoon at MEM/MKL/JBR with
diminishing chances later this afternoon into this evening. MVFR
conditions should also improve later this afternoon into this
evening. Patchy fog may develop again at MKL late tonight.
Otherwise, VFR conditions expected for the remainder of the
period. S/SSW winds 8-10 kts will become light tonight and
increase to 7-10 kts on Saturday.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 5, 3:35 AM CDT, 13 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
335 AM CDT Fri Aug 5 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-061045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
335 AM CDT Fri Aug 5 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Slow-moving, scattered thunderstorms will produce a risk of
localized flash flooding today, mainly over west Tennessee,
northeast east Arkansas, and the Missouri bootheel.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally-heavy rainfall will be possible into early next week,
associated with isolated to scattered thunderstorms.

Afternoon heat indices may reach or exceed 105 degrees on Sunday
in the Memphis metro, and the delta of east Arkansas and northwest
Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, Aug 5, 4:43 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
443 PM CDT Fri Aug 5 2022

MSZ001-TNZ088-052215-
DeSoto MS-Shelby TN-
443 PM CDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of north central DeSoto
and southeastern Shelby Counties through 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm near
Southeast Memphis, or near Southaven, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bartlett, Southaven, Germantown, Olive Branch, Cordova, Memphis,
Lakeland, Southeast Memphis, Downtown Memphis, Whitehaven, Frayser,
Midtown Memphis, Elmore Park, Raleigh, Parkway Village, White
Station, Capleville and Plum Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3495 8984 3499 9006 3526 9005 3521 8973
TIME...MOT...LOC 2143Z 190DEG 8KT 3505 8994

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 9:01 PM CDTAreal Flood AdvisoryMEGCoahoma119 min
Aug 5, 4:38 PM CDTAreal Flood AdvisoryMEGDeSoto3 hr
Aug 5, 5:44 AM CDTAreal Flood AdvisoryMEGBenton, Carroll, Gibson, Henry, Weakley3 hr
Aug 5, 6:58 AM CDTFlash Flood WarningMEGCarroll, Henry, Weakley3 hr
Aug 5, 10:40 AM CDTAreal Flood WarningMEGCarroll, Gibson, Weakley3 hr
Aug 5, 4:43 PM CDTSpecial Weather StatementMEGShelby32 min
Aug 5, 2:20 PM CDTFlash Flood WarningMEGCraighead2 hr

Nearby

Flash Flood Warnings in Tennessee, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.